I had Juvederm injected in my lips yesterday and this morning one of the injection sites was painful. When I washed my face it bled a tiny bit so I applied a little pressure and some clear gel-like substance came out. It stopped after I left it alone. I am guessing this was some Juvederm, but am worried it could be an infection so I put some antibiotic ointment on the area. I am really scared now that I will get an infection and want to know if anyone else had this or if it is normal?
Does Juvederm Ever Leak from the Injection Site?
Doctor Answers (13)
Yes, the clear substance is most likely the Juvederm. Unlikely that you have an infection, I do recommend following with your injector. Avoid overly vigorous massage for a few days after Juvederm injections.
Juvederm can be expressed from the lips
Yes, Juvederm can be expressed from the lips after it is injected as a filler, but only if there is an opening for which it can extrude. That might be a blister, such as a cold sore, a traumatic scratch or bite, and even a scab. It is doubtful that an infection would occur this soon. Don't manipulate your area and see your doctor for reassurance. Sometimes lips swell a lot after Juvederm and the pressure might force some product out as a clear gel, but not to worry, it's not enough to lose the good cosmetic result.
Web reference: http://www.thenyac.com/restylane/index.html
Juvderm is a clear hyaluronic acid gel. Immediately after injection it is possible to push some of the gel through injection sites with pressure. Days after the procedure, those injection sites heal and it would be necessary to puncture the skin fairly deeply to extract any of the gel with pressure.
You might also like...
Leakage of Juvederm is rare but can happen. Avoiding manipulation of the treated area in the acute post op period will minimize this risk.
Substance from injection site
The material that came out was Juvederm. I would not manipulate the area any further to avoid losing more - it is possible to express filler in this manner. It does not sound like you have any other symptoms that would point to an infection - redness, warmth, purulent drainage or fever.
Web reference: http://www.EYESandLIDS.com
Juvederm Leak from Injection Site
The clear fluid was Juvederm, but don't panic. Don't manipulate your lip for a cople days. You do not have an infection; this would not develop within 24 hours. Consult with your physician.
Squeezing Can Express Juvederm from the Injection Site
Within a few days after a Juvederm injection it can be expressed from the injection site. This is one of the reasons I tell all my patients to be careful not to manipulate the area and only to wash and touch the treated area gently. Infection this early is unlikely but the swelling and bruising can be normal. Local application of ice within the first two days can be helpful for this. Because of the possibility of reactivation of a herpes (cold sore) infection, you should return to your injection physician sooner rather than later if this worsens.
Lesions at Juvederm injection site
From your photo it looks like you might have a cold sore (herpes simplex) at the site of the injection. If a person has a history of herpes, they need to have prophylactic antiviral medication given for three days before, the day of and three days after lip injections with filler.
See your doctor as soon as possible for treatment. Although it is possible to have Juvederm leak from the site of injection, it would have to be placed very superficially, and the possibility that this is an infection is higher than that of leaking Juvederm.
Aginginla, No panic needed at this point. this can happen and if was jelly-like and clear it is the juvederm. Try not to manipulate your lips and if swollen apply ice(wrap in washcloth so not straight to your face) for 10 mins. at a time. Give it a couple of days but if you have any concern, see your doctor.
Concerns after Juvederm treatment
Dear AginginLA, The picture you attached looks like bruising of your lips, and this is quite common after Juvederm. And from your description, it does sound as though you might have pushed out a little of the product in the area of the bruise. It is normal to have a little tenderness to the lips the first few days after your treatment, along with swelling. If this is not getting better within the first few days, or if it seems worse, I suggest you call your doctor to have him/her check it. Although rare, there can be more serious problems, so better safe than sorry. Enjoy your new lips!
Yoash R. Enzer, MD
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.